Tongue Hematoma With Necrosis

Cureus. 2021 Jan 16;13(1):e12741. doi: 10.7759/cureus.12741.

ABSTRACT

Spontaneous tongue hematoma is a known rare adverse side effect associated with warfarin therapy. There is a long list of drug-to-drug interactions with warfarin that may contribute to a rise in international normalized ratio (INR) levels, increasing the risk of bleeding. We present a case of an elderly female patient who presented with oral dysphagia and spontaneous oral cavity bleeding while on warfarin therapy. She was found to have tongue hematoma and necrosis. A week prior she started treatment with topical miconazole for oral candidiasis and a few days later topical clarithromycin was added. Treatment given was mainly supportive with intravenous vitamin K, fresh frozen plasma, and aminocaproic acid. Full recovery was achieved. It is our intention to raise awareness of a rare adverse side effect related to warfarin therapy that may have been precipitated with the use of medications known to contribute to INR elevation. As learning points, we emphasize close monitoring of INR levels when using known drug-to-drug interactions with warfarin and also consider replacing warfarin for a direct oral anticoagulant if no contraindication is present.

PMID:33614342 | PMC:PMC7883558 | DOI:10.7759/cureus.12741